A A A
MENU

STARS Patient Information

Information for Anaesthetists, Dentists etc

Anaethesia

  • Introduction of anaesthesia especially by endotracheal incubation causes rapid increase in vagal discharges

  • It is common to find a precipitating cause for Syncope and Reflex Anoxic Seizures, as people are susceptible to them when anaesthesia is being induced

  • This is often prevented by pre-medication with Atropine

  • The anaesthetist (doctor who carries out the anaesthetic) should be informed in simple terms that the patient has Syncope or Reflex Anoxic Seizures, and that their heart can stop due to increase in the vagal tone for up to one minute

  • This is NEVER a contra indication to giving an anaesthetic and with normal careful monitoring the anaesthetic should cause no problems as the heart will always restart spontaneously

  • The only danger is giving an anaesthetic to a person in an upright posture when, during the period the individual’s heart has stopped, the blood can pool in the legs causing problems when the heart normally restarts

  • Thus ALL people with Syncope and Reflex Anoxic Seizures should be anaesthetised lying down rather than standing up and should usually have atropine for pre-medication            


Get in touch for more help and information

+44 (0) 1789 867 503info@stars.org.uk

Share

Send us your feedback

Download Resource

To download our information resource and receive regular updates from STARS please enter your details below*:

No thanks

*Please note you can unsubscribe from our mailing list at any time

This link will take you to the site

Stay on this site